Alert archive / Maryland / Areal Flood Advisories in 2018
Areal Flood Advisory 8, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Feb 10, 2018, 6:45 PM EST for 4 counties in Maryland; Kent County, New Castle County, Delaware. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 10, 2018, 6:45 PM EST (23:45 UTC)
- Expired
- Feb 10, 2018, 8:45 PM EST
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Kent County, DE, New Castle County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD
The radar
The Dover AFB radar (KDOX), 65 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WGUS81 KPHI 102345
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
645 PM EST SAT FEB 10 2018
DEC001-003-MDC011-015-029-035-110145-
/O.NEW.KPHI.FA.Y.0008.180210T2345Z-180211T0145Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New Castle DE-Kent DE-Queen Anne's MD-Caroline MD-Kent MD-Cecil MD-
645 PM EST SAT FEB 10 2018
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Southwestern New Castle County in northern Delaware...
Northern Kent County in central Delaware...
Queen Anne's County in northeastern Maryland...
Northeastern Caroline County in eastern Maryland...
Kent County in northeastern Maryland...
Southeastern Cecil County in northeastern Maryland...
* Until 845 PM EST
* At 644 PM EST...Doppler radar indicated an area of moderate to
heavy rain will move across thr area through 8:00 p.m. This
combined with earlier rains may cause minor flooding in the
advisory area. Up to one inch of rain has already fallen in the
advisory area.
* Some locations that could experience flooding include...
Dover, Middletown, Centerville, Smyrna, Chestertown, Centreville,
Camden, Clayton, Oakland, Cheswold, Rock Hall, Church Hill,
Cecilton, Millington, Sudlersville, Goldsboro, Woodside, Hartly,
Old Town and Hazlettville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3927 7621 3929 7617 3932 7618 3937 7606
3940 7604 3949 7556 3927 7539 3911 7539
3897 7593 3900 7615 3903 7624 3909 7623
3917 7628
$$
poWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Feb 10, 3:41 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 10, 3:41 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 PM EST Sat Feb 10 2018
.SYNOPSIS...
Low pressure organizing over the Lower Mississippi Valley will lift
to the north starting tonight, and then propagate through the region
tomorrow. A cold front slides through the region Monday, and then
high pressure passes north of the region Tuesday. A warm front moves
into the region Wednesday before stalling. Another cold front is
expected late in the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A positively tilted upper-level trough will remain well to our west
through tonight. An 18z upper air analysis showed numerous short
waves embedded within the southwesterly flow to the east of this
trough. There is plenty of low-level warm air advection from the Mid-
Atlantic area northward and this will continue tonight. At the
surface, a front will slowly approach from the west late tonight
however several ripples of energy will track along it and maintain
periods of rain.
The first round of rain is working across the region this afternoon,
and this looks to be focused just ahead of a low-level jet segment
which is enhancing the low-level warm air advection and ascent. In
addition, the precipitable water values are forecast to increase
into the range of 1.0 to 1.5 inches. This will lead to some heavier
rain, although the heaviest may not arrive until well after
midnight. It is at that time when a more robust low-level jet
arrives near and south/east of the I-95 corridor. This along with
associated lift from embedded short waves and upper-level jet
forcing will allow for rounds of rain to move across the area from
southwest to northeast. Therefore a thinning of the rain shield may
occur this evening before it reloads overnight. Given the increasing
moisture and forcing, the flood watch remains unchanged. Outside of
any poor drainage type flooding tonight, any other flood related
impacts should hold off until Sunday.
Temperatures could very well be tricky through tonight given the
warm air advection battling some cooling effects of the rainfall.
Temperatures may hold steady or rise some overnight especially east of
the fall line, with areas farther north and west stuck with little
or no mixing. This leads to potential fog development, which we are
expecting some although the extent of this is lower confidence given
the presence of the low-level jet segments and rain. Low
temperatures are mostly a blend of continuity and MOS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The axis of a positively tilted trough will approach the central
Great Lakes and Ohio Valley by late Sunday. A southwest flow aloft
will continue downstream with continued low-level warm air
advection. The thermal advection is the most pronounced along and
east of the I-95 corridor. A more pronounced short wave within the
southwest flow aloft looks to move across our area through about
midday. It is this feature in combination with upper-level jet
forcing along with frontogenetic and frontal forcing when a band or
bands of heavy rain occur. In addition, a more pronounced wave of
low pressure will track along an incoming front through early
afternoon. The more widespread heavier rain looks to occur through
early afternoon.
An initial warm front or coastal front looks to be lifting northward
across Delmarva into southeastern New Jersey in the morning, however
this feature may dissipate as the aformentioned main surface low
arrives. However, the placement of boundaries will be key as bands
of enhanced rainfall is quite possible in the vicinity of them. Some
of the guidance continues to show some weak instability working
northward, however this may end up not being enough to produce
lightning. Despite this, the presence of a low-level jet and
stronger theta-e advection may allow for some rumbles of thunder
especially in Delmarva to southern New Jersey. Any convective
elements will enhance the local rainfall. Given the meager look to
the instability and after collaborating with WFO's Sterling and
Wakefield, we did not add thunder. For the flooding potential, see
the hydrology section below and also the flood watch product.
High temperatures were mostly a blend of several pieces of guidance
and continuity. There may very well be a decent temperature gradient
somewhere in the I-95 corridor based on the thermal fields and the
placement of low-level jets.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Thanks to a progressive mostly split flow pattern, much of the long
term period, especially with respect to timing of fronts and
precipitation, is uncertain.
Sunday night into Monday...Cold front is expected to sweep through
late Sunday night. There is considerable cold air advection behind
the front, with temperatures on Monday 10 to 15 degrees lower than
Sunday (this is still at or slightly above normal). An even more
impressive part of this front is the dry air advection behind the
front. Dewpoint temperatures could be 30 degrees lower behind the
front than what we saw on Sunday. Consequently, we should see the
rain come to a quick end with the front. Expect a non-diurnal
temperature trend through this period with the highs likely being
reached early in the day.
Monday night and Tuesday...A high builds closer, though the center
of the high will actually pass to the north of our region. Still
close enough to give us mostly dry conditions through this period.
Temperatures should be near or slightly below normal.
Wednesday...A warm front is expected to move into the region, but
may stall over or just north of our area. As mentioned previously, a
split flow pattern is expected through this period and the latest
model runs show our area in between the northern and southern
streams. If this trend continues, there may be little if any
synoptic scale lift. Though there may be enough weak low level lift
along the front for light precipitation.
Thursday...One surface low may pass east through Ontario and Quebec
early in the day, bringing the first chance for precipitation.
However, the main focus, for now is on the second low, moving from
the Ohio Valley into New England, which could not only bring another
chance for precipitation late in the day, but also a strong cold
front Thursday night.
Friday through Saturday...Precipitation should move out of the area,
at least temporarily behind the cold front. However, some long range
models depict the front stalling to our south. If it stalls close
enough to our area, and if we are in a favored area for lift
underneath the upper level jet, we could have another period of
precipitation to start the weekend. For now, there remains poor
model agreement so have stayed close to the previous forecast.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of this afternoon...IFR ceilings with periods of rain. VFR
ceilings at MIV and ACY are anticipated to drop to MVFR/IFR through
early this evening. Reduced visibility due to rain and/or fog. Light
and variable surface winds overall, however a southerly wind near 10
knots at ACY.
Tonight...IFR or lower conditions as moderate to heavy rain occurs
especially overnight along with some fog. Light and variable surface
winds to generally light southerly. Southwest winds near 2,000 feet
increase overnight to around 45 knots from about the I-95 corridor
terminals on eastward, therefore low-level wind shear is included.
Sunday...MVFR/IFR conditions with periods of rain some of which will
be heavy at times through about midday. Some fog also expected.
Southwest surface winds mainly less than 10 knots, however low-level
wind shear due to winds at 2,000 feet around 45 knots from mainly
the PHL area eastward.
Outlook...
Monday and Tuesday...Mostly VFR conditions. Northwesterly winds
decreasing through the morning Monday, should be less than 10 KT.
Moderate confidence.
Tuesday night through Thursday...VFR conditions with periods of MVFR
as rain moves in. Winds less than 10 KT through the period, though
direction will be variable. Low confidence.
&&
.MARINE...
South-southwest winds are expected to increase overnight as a low-
level jet arrives and continues on Sunday. However, warmer air over
the colder waters will reduce the overall mixing. Given the warmer
air and higher dew points over the colder waters, some fog should
occur although there is low confidence regarding the extent of it
given the flow just above the surface. Seas will build through
tonight and Sunday, however initially slowed this down. A Small
Craft Advisory is effect starting at 4 AM Sunday for the Atlantic
waters, with conditions expected to remain below criteria in
Delaware Bay through the night. Small Craft Advisory conditions
Sunday on all zones with gusts 25-30 knots.
Outlook...
Sunday night...Winds and seas are forecast to slowly decrease
through the overnight hours. Moderate confidence.
Monday...Lingering showers over southern NJ/DE waters in the
morning. Winds and seas should be mostly below SCA criteria. High
confidence.
Tuesday through Thursday...winds and seas should be mostly below SCA
criteria. Moderate confidence.
&&
.HYDROLOGY...
Some flooding is possible later tonight and Sunday, and a Flood
Watch remain effect through Sunday evening for much of the region.
Rainfall amounts of 2-3 inches are forecast along the I-95 corridor.
While the first few inches of soil may be soft, a frozen ground lies
underneath mainly along and north of I-78. Given this and the
moisture in the ground, runoff will be very efficient.
The heaviest rain is expected to occur later tonight through about
midday Sunday. The potential for low-lying flooding will begin later
tonight and continue as long as the rain falls. The potential for
river flooding exists Sunday and Monday.
The heaviest axis of precipitation is expected to be along or near
the I-95 corridor. Rivers in southeast Pennsylvania including the
lower Schuylkill, and rivers in central and northern New Jersey
including the Raritan and Passaic could all approach flood stage or
experience minor flooding. If the Raritan basin sees the brunt of
the rainfall, the Millstone River could experience moderate flooding.
Visit the AHPS web site to see where our main concerns are.
&&
.CLIMATE...
Record highs for today, 2/10...
ACY 60 in 2001
GED 70 in 1960
For February 11th, at this time the only climate site that may have
their record high temperature challenged is Georgetown, Delaware.
The current record high temperature for this location is 71 in 2009.
We are also looking at possible record daily rainfall for either
today or Sunday. The records are below for reference.
2/10 2/11
ACY 0.90 2010 1.70 1886
PHl 1.10 2010 1.85 1983
ILG 0.90 2010 1.62 1983
ABE 1.40 2010 1.40 1983
TTN 1.20 2010 1.60 1983
GED 1.30 1967 2.10 1994
RDG 1.50 2010 1.26 1886
MPO 2.74 1998 2.47 1960
For 2/10 the water equivalent is probably just that, an estimate
from a snowstorm in 2010.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Sunday evening for PAZ060>062-070-071-
101>106.
NJ...Flood Watch through Sunday evening for NJZ007>010-012>027.
DE...Flood Watch through Sunday evening for DEZ001-002.
MD...Flood Watch through Sunday evening for MDZ008-012-015-019-020.
MARINE...Small Craft Advisory from 4 AM Sunday to 6 AM EST Monday for
ANZ450>455.
Small Craft Advisory from 10 AM to 6 PM EST Sunday for ANZ430-
431.
&&
Synopsis...Johnson
Near Term...Gorse
Short Term...Gorse
Long Term...Johnson
Aviation...Gorse/Johnson
Marine...Gorse/Johnson
Hydrology...
Climate...Hazardous weather outlook, Feb 10, 3:31 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 331 PM EST Sat Feb 10 2018 DEZ001-002-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-112045- New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Warren- Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 331 PM EST Sat Feb 10 2018 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ003-004-NJZ001-PAZ054-055-112045- Inland Sussex-Delaware Beaches-Sussex-Carbon-Monroe- 331 PM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for southern Delaware, northern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Periods of heavy rain tonight may result in flooding in poor drainage areas, including urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for heavy rain leading to flooding in poor drainage areas continues into Sunday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-112045- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 331 PM EST Sat Feb 10 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:20 AM EST | Flood Watch | PHI | Caroline, Cecil, Kent, Queen Anne's, Talbot | 39 hr |
Nearby
Areal Flood Advisories in Maryland, 2018Areal Flood Advisories in Delaware, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.